Thunderstorm Wind, Clay
- When
- July 21, 2:49 PM CST
- Where
- Clay County, Moss
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.580, -85.620
Trees were blown down.
Severe thunderstorms occurred on July 21st and July 22nd ahead and along an approaching cold front. The front brought cooler air and temperatures into the 80s from July 23 to July 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Severe thunderstorms occurred on July 21st and July 22nd ahead and along an approaching cold front. The front brought cooler air and temperatures into the 80s from July 23 to July 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 21, 2:41 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 341 PM CDT MON JUL 21 2008 .DISCUSSION... DEVELOPING UPPER LOW OVER THE GREAT LAKES WILL ALLOW AN UPPER TROUGH TO AMPLIFY OVER MUCH OF THE EASTERN THIRD OF THE COUNTRY THROUGH WEDNESDAY. TROUGH AXIS WILL EXTEND SOUTHWARD ACROSS THE MID STATE WITH A RATHER ACTIVE NW FLOW ALOFT. ALREADY SEEN WITH THE ACTIVE FLOW IS A COMPLEX OF STORMS WHICH IS CURRENTLY MOVING SOUTHWARD ACROSS THE NORTHERN PLATEAU. THIS ACTIVITY WILL PERSIST AND ENOUGH INSTABILITY IS PRESENT SO AS TO WARRANT A SVR TSTM WATCH WHICH WILL REMAIN IN EFFECT UNTIL 8 PM THIS EVENING. FOR TONIGHT...NW FLOW REMAINS IN TACT BUT OTHER THAN THE CURRENT CONVECTION IN OUR EASTERN COUNTIES...AREAS WEST OF THE PLATEAU MAY NOT SEE MUCH IN THE WAY OF CONVECTION. NEVERTHELESS...SOME WEEK PVA MAY MOVE ACROSS THE AREA TOWARD 12Z. THUS...LOW POPS WILL BE NEED FOR THE OVERNIGHT. POPS WILL NEED TO BE ELEVATED SOME ACROSS THE PLATEAU PER THE WATCH AS WELL AS THE LATEST RADAR TRENDS JUST PRIOR TO 4 PM. ON TUESDAY...ASSOCIATED FRONTAL BOUNDARY BEGINS TO MAKE SOUTHWARD PROGRESS AND WILL BE MOVING SOUTH OF THE OH RIVER IN THE AFTERNOON. BY 00Z...SHOULD SEE SCT ACTIVITY ACROSS NORTHERN AREAS AND ISOL STORMS FOR THE SOUTH. GOOD INSTABILITY TOMORROW AFTERNOON AND WE COULD SEE A FEW SEVERE STORMS. THE BEST CHANCE FOR SHOWERS AND STORMS...HOWEVER...WILL BE TUESDAY NIGHT AS THE FROPA OCCURS AND THE BETTER UPPER DYNAMICS ARE IN PLACE. WILL AGAIN INCLUDE THE RISK OF SVR WITH LARGE HAIL AND DAMAGING WINDS BEING POSSIBLE. AS FOR THE SHORT TERM TEMPS...WILL AGAIN TAKE THE OVER FOR LOWS TONIGHT VERSUS THE MAV. THE REMAINING PERIODS LOOK OK. IN THE EXT FCST...WE GET A BRIEF REPRIEVE FROM RAIN CHANCES ON WED NT AND THU AS DRIER AND SOMEWHAT COOLER AIR MOVES IN. THIS WILL BE SHORT LIVED AS MOISTURE INCREASES AND THE NW FLOW BECOMES ACTIVE AGAIN. WILL INCLUDE 20-30 POPS FOR THU NT THROUGH SUN NT. THE HIGHER 30 POPS WILL BE ON SAT NT AND SUN WHEN A FRONTAL BOUNDARY APPEARS TO EXERT ITS GREATEST IMPACT ON THE MID STATE. AS THE TROUGH PULLS FURTHER EAST...HEIGHT RISES WILL AGAIN BE ON ORDER ALTHOUGH THE UPPER HIGH STAYS TO OUR WEST. THAT ALL EQUATES TO A RETURN TO HIGH TEMPS IN THE LOWER TO MID 90S AND LOWS IN THE LOWER 70S. .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 74 95 71 86 / 20 30 50 40 CLARKSVILLE 71 92 69 86 / 20 30 50 30 CROSSVILLE 68 89 66 79 / 60 30 50 40 COLUMBIA 73 95 71 86 / 20 20 50 40 LAWRENCEBURG 73 96 72 86 / 20 20 50 40 WAVERLY 72 93 70 86 / 20 30 50 30 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 328 PM CDT MON JUL 21 2008 TNZ005>011-022>034-056>066-075-077>080-093>095-222030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 328 PM CDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR AREAS NEAR AND IN THE CUMBERLAND PLATEAU REGION. STORMS COULD PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES. THIS WILL PRODUCE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL PUSH SOUTHWARD...OUT OF THE OHIO VALLEY...INTO MIDDLE TENNESSEE...TUESDAY NIGHT AND WEDNESDAY. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MID STATE...A FEW OF WHICH COULD BECOME SEVERE...WITH DAMAGING WINDS AND HAIL. HEAVY DOWNPOURS...AND MINOR LOCALIZED FLOODING...WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... THIS AFTERNOON THROUGH EARLY EVENING SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED. 31
The national radar mosaic for the moment the first event began.
11 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Trees were blown down.
A tree was blown down on Turkey Creek Rd.
Several trees were blown down around town.
Lightning struck a garage which caused a fire. The fire destroyed the garage and its contents.
Tree was blown down in front of Mayor's office.
A large tree limb fell on a house. The house was not severely damaged.
Hail reported at the intersection of Highway 259 and North Russell St.
Trees were blown down along Fairfield Pike.
Trees were blown down along Homestead Circle.
A tree fell on a car injuring one person at the intersection of Burgess Falls road and River Rd.
A large tree limb was down along Plateau Rd.
Trees were blown down around town.
Sheriff's office reported trees were down along Highway 166.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110781, 110979, 110786, 110799, 111325, 110789, 111326, 110790, 110791, 110792, 110793, 110801, 110795, 110804.